Indiana, 2019

Damaging Winds in Indiana, June 21, 2019

June 21, 2019 · NWS PAH · 2 events in 2 counties and zones

An organized line of severe thunderstorms formed over the central Plains states during the night of the 20th. This bowing line of storms progressed southeast across the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An organized line of severe thunderstorms formed over the central Plains states during the night of the 20th. This bowing line of storms progressed southeast across the St. Louis area during the midday hours, then down across the lower Ohio Valley during the afternoon. Isolated wind damage was reported in southwest Indiana. The atmosphere ahead of the storms became strongly unstable, with surface-based capes exceeding 4,000. Even though the region was under a broad 500 mb ridge, a moderately strong low-level feed of very moist and unstable air fueled the intense storms as they propagated southeastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 2:45 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 21, 2:45 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
345 PM CDT Fri Jun 21 2019

.SHORT TERM...(Tonight through Sunday night)
Issued at 330 PM CDT Fri Jun 21 2019

Will need to be a bit brief due to ongoing severe weather.

Two lines of strong to occasionally severe thunderstorms will
affect the area late this afternoon into the early evening.
Extremely unstable conditions continue ahead of the complexes, and
they may in fact merge with time. Effective bulk shear near 40 kts
should help sustain the organized convection.

Thereafter, we expect another round of storms to develop later
tonight into Saturday morning along a frontal boundary stretching
from southern IL into northern KY. Though the severe potential may
be more limited with these storms, it will not be zero, and
torrential rainfall with PWATS over 1.75" could lead to flash
flooding of saturated soils from early evening storms. Thus, have
decided to initiate a flash flood watch for tonight through 15Z
Sat for location along and n/e of the sfc boundary. This generally
includes locations east of a line running from Mt Vernon, IL to
Hopkinsville, KY.

Hoping to get a bit of a break in the precip for some of the day
Saturday as H50 ridge tries to shift east toward the the region.
However, the surface boundary will likely still be hanging around,
and could focus yet another round of storms, some possible severe
during peak heating of the day and early evening. In fact, Sunday
looks unsettled as well, with a decent chance of at least some
scattered afternoon/evening convection. Becoming tough to catch a
break in this type of stagnant weather pattern.

It should also worth noting that very humid conditions over the
weekend will lead to heat indices popping up to near 100 degrees
where the sun comes out for a few hours during the late morning
and afternoon in between rounds of storms.

.LONG TERM...(Monday through Friday)
Issued at 330 PM CDT Fri Jun 21 2019

Models are coming in better agreement next week after Monday anyway.
They usually do improve as the weather calms down.

Monday however should remain active with an upper level trough
moving out of the plains into our area. It will also have a surface
reflection of a cold front. This should give us fairly high
confidence in thunderstorms and rain. CAPE's should be around 1k
j/kg2 with LI's around -4...so a strong storm could be possible.
This would especially be true near the front. The only difference
here is the GFS is a little faster at moving this system out which
is not unusual. So as the blend produced a comprise between the
timing issues among the models and it seems logical to us. Monday
the clouds and rain should hold temperatures down in the low to mid
80s range.

Tuesday should be drier but temperatures start to warm back to the
mid and upper 80s. However dew points will fall from 70 into the
middle 60s so it should be a little more tolerable. An upper ridge
over the southwest will build into the region with a surface high
tries to build in from the Gulf. There will also be a weak surface
high in the fronts wake to assist at inhibiting storm development.
This should keep any chance of rain to a minimum as we head through
the rest of the week. However temperatures will warm up to around
90. With this in mind we cant say there couldn't be pop up summer
time thunderstorm but the chances are too low to include at this
time. Friday the flow will turn easterly at the surface and could
result in a little cooler temperatures.

&&

.AVIATION...
Issued at 1231 PM CDT Fri Jun 21 2019

There will be a line of tsra move through mvn...evv and owb this
afternoon. We could easily see gusts of 30 to 40 mph with some
storms. Heavy rain as well. This will pass and be followed by some
rain but mostly VFR conditions. There will also be some llws this
evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Saturday morning for ILZ076>078-083.

MO...None.
IN...Flash Flood Watch through Saturday morning for INZ081-082-
     085>088.

KY...Flash Flood Watch through Saturday morning for KYZ014>022.

&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...KH
Hazardous weather outlook, Jun 21, 3:17 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
417 AM CDT Fri Jun 21 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
417 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms. A line of
thunderstorms may move southeast across our region this afternoon
into early this evening. The primary hazard appears to be
scattered damaging wind gusts. A few storms could also produce
large hail and flooding rainfall.

More storms are possible during the overnight hours, accompanied
by locally heavy rain and strong gusty winds. This second round of
heavy rainfall could result in increased flooding potential. Most
of the storms overnight are forecast to occur east of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices are forecast to reach 100 degrees in parts of our
region Saturday, mainly in southeast Missouri and southern
Illinois.

There is a chance of thunderstorms Saturday through Monday. The
primary hazards will be heavy rain and lightning, but a few
strong to severe thunderstorms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today or tonight.

York

In the hours before

Special weather statement, Jun 21, 12:49 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Paducah KY
149 PM CDT Fri Jun 21 2019

ILZ075>077-080>082-084-085-MOZ076-211945-
Perry IL-Edwards IL-Franklin IL-Jackson IL-Hamilton IL-Jefferson IL-
Williamson IL-Wayne IL-Perry MO-
149 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WAYNE...JEFFERSON...
NORTHWESTERN WILLIAMSON...NORTHERN EDWARDS...JACKSON...FRANKLIN...
NORTHWESTERN HAMILTON AND NORTH CENTRAL PERRY COUNTIES UNTIL 245 PM
CDT...

At 148 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to near Ste. Genevieve. Movement was
east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Carbondale, Herrin, Chester, West Frankfort, Murphysboro, Benton, Du
Quoin, Pinckneyville, Fairfield, Christopher, Mount Vernon, Rend Lake
Area, Sesser, Zeigler, De Soto, Cambria, Royalton, Wayne City,
Elkville and West Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central, southern and southeastern Illinois.

LAT...LON 3860 8820 3854 8794 3763 8934 3787 8990
      3791 8984 3780 8967 3796 8959 3822 8959
      3821 8915 3847 8914 3847 8870 3861 8869
TIME...MOT...LOC 1848Z 291DEG 29KT 3865 8887 3803 9009

PS
Local storm report, Jun 21, 1:40 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     3 SW MOUNT VERNON       38.29N 88.94W
06/21/2019  E60 MPH          JEFFERSON          IL   TRAINED SPOTTER

            POWER OUTAGE.

&&
Special weather statement, Jun 21, 2:30 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
330 PM CDT Fri Jun 21 2019

ILZ080-084-088-MOZ076-086-087-100-107>111-212130-
Perry IL-Jackson IL-Union IL-Butler MO-Carter MO-Stoddard MO-
Wayne MO-Bollinger MO-Cape Girardeau MO-Scott MO-Perry MO-Ripley MO-
330 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WEST CENTRAL UNION...
JACKSON...BOLLINGER...CARTER...NORTHWESTERN SCOTT...PERRY...RIPLEY...
WAYNE...NORTHWESTERN STODDARD...NORTHERN BUTLER AND CAPE GIRARDEAU
COUNTIES UNTIL 430 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marissa to 6 miles southwest of
Fredericktown to 9 miles southeast of Mountain View. Movement was
southeast at 55 mph.

Nickel size hail and wind gusts 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cape Girardeau, Poplar Bluff, Jackson, Chester, Perryville,
Murphysboro, Du Quoin, Pinckneyville, Chaffee, Doniphan, Piedmont,
Marble Hill, Advance, Van Buren, Bollinger Mill State Historic Site,
Greenville, Trail Of Tears State Park, Lake Wappapello State Park,
Sam A. Baker State Park and De Soto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Wappappello LAKE, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southern Illinois. A Severe Thunderstorm Watch also
remains in effect until 1000 PM CDT for southern Illinois...and
southeastern Missouri.

LAT...LON 3709 9122 3705 9078 3727 9073 3732 9055
      3731 9015 3764 9015 3787 8994 3791 8984
      3780 8967 3796 8959 3822 8959 3819 8917
      3781 8918 3764 8950 3745 8944 3715 8965
      3650 9086 3650 9112 3682 9112 3683 9122
TIME...MOT...LOC 2029Z 301DEG 47KT 3829 8970 3752 9041 3687 9163

SMITH
Local storm report, Jun 21, 2:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     3 NE BELLE PRAIRIE CITY 38.25N 88.51W
06/21/2019  M59 MPH          HAMILTON           IL   MESONET

&&

ATL
Special weather statement, Jun 21, 2:45 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
345 PM CDT Fri Jun 21 2019

ILZ083-087-INZ081-082-085>088-KYZ014-018-212130-
White IL-Gallatin IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-
Spencer IN-Pike IN-Henderson KY-Union KY-
345 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE...NORTHEASTERN
GALLATIN...WARRICK...NORTHWESTERN SPENCER...GIBSON...VANDERBURGH...
POSEY...PIKE...HENDERSON AND NORTHEASTERN UNION COUNTIES UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Francisville to near Cynthiana to 9
miles east of Norris City. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Evansville, Henderson, Princeton, Mount Vernon, Boonville, Newburgh,
Chandler, Fort Branch, Oakland City, Petersburg, Melody Hill, Dale,
Haubstadt, Darmstadt, Owensville, Lynnville, Winslow, Patoka,
Cynthiana and Folsomville.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southern and southeastern Illinois...and southwestern Indiana. A
Severe Thunderstorm Watch also remains in effect until 1000 PM CDT
for southwestern Indiana...and northwestern Kentucky.

LAT...LON 3851 8707 3821 8707 3820 8695 3799 8701
      3788 8727 3790 8730 3786 8731 3772 8763
      3791 8832 3815 8777 3843 8769 3845 8760
      3852 8754 3849 8750 3853 8746 3854 8738
      3851 8737 3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 2045Z 284DEG 34KT 3854 8757 3813 8769 3793 8816

PS

The radar

The Evansville,IN radar (KVWX), 17 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 21, 2:50 PM CST
Where
Gibson County, Princeton
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
38.350, -87.570

Power lines were down. A flag pole was bent. Tree limbs were broken.

Thunderstorm Wind, Spencer

When
June 21, 4:30 PM CST
Where
Spencer County, Rockport
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.880, -87.050

Trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823265, 823266.